Minnesota, 2013Winter Storm in Minnesota, April 22 to 23, 2013
April 22 to 23, 2013 · NWS MPX · 12 events in 12 counties and zones
A fast developing snow storm quickly developed across western Iowa Monday afternoon, April 22nd, and moved across northern Iowa, and into central Wisconsin by early Tuesday morning. A mixture of rain and snow occurred over south central and east central Minnesota, as well as west central Wisconsin during the afternoon, but it quickly changed over to all snow by the early evening and became heavy…
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast developing snow storm quickly developed across western Iowa Monday afternoon, April 22nd, and moved across northern Iowa, and into central Wisconsin by early Tuesday morning. A mixture of rain and snow occurred over south central and east central Minnesota, as well as west central Wisconsin during the afternoon, but it quickly changed over to all snow by the early evening and became heavy at times. The mixture of rain and snow held on through 8 pm around Owatonna and Albert Lea, which kept snowfall amounts less then a few inches. The heaviest snow fell along a narrow band from Fairmont, to Mankato, to Farmington, and Cottage Grove, Minnesota where locally 6 inches fell in less than 6 hours. Some of the heavier totals were 7 inches in Apple Valley, Inver Grove Heights and Lakeville. Also, 7 inches total occurred near New Prague, and Montgomery. The snow tapered off after midnight to flurries and then ended around 3 am.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 22, 3:19 PM CST, 41 minutes earlier.
Area forecast discussion, Apr 22, 3:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT MON APR 22 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 415 PM CDT MON APR 22 2013
UPDATE: SLIGHT EASTWARD SHIFT IN HEAVIEST SNOW BAND. TWIN CITIES
METRO /ESPECIALLY EAST METRO/ STILL NEAR THE BULLS EYE.
WITH THE PRECIP EVENT ONGOING...WE ARE BEGINNING TO GET A BETTER
FEELING OF HOW FAST THE RAIN IS CHANGING OVER TO SNOW...AND IT IS
INDEED HAPPENING FAIRLY QUICKLY AS LONG AS THE PRECIP IS MODERATE
TO HEAVY. THERE ARE STILL PORTIONS OF THE EAST METRO/FAR EAST
MINNESOTA AND WISCONSIN REPORTING RAIN...BUT IT IS NOT TAKING MORE
THAN 2 HOURS TO DROP TEMPERATURES INTO THE MID-UPPER 30S AT THE
SURFACE AND MAKE THE CHANGE OVER TO SNOW. AIRCRAFT SOUNDINGS AND A
FEW OF THE RAP/WRF SOUNDINGS IN EASTERN MN AND WESTERN WI SUGGEST
A NEAR SURFACE WARM LAYER OF AROUND 1000 TO 1200 FT. THIS IS THE
REASON FOR RAIN INITIALLY. THERE IS SOME SLEET BEING
REPORTED...BUT THIS IS ACTUALLY SMALL GRAUPEL GIVEN THE CONVECTIVE
NATURE TO THE SHOWERS. THERE IS NOW REFREEZING OF RAIN DROPS...SO
SLEET IS ACTUALLY NOT OCCURRING.
PER THE UPDATE TO THE FORECAST DISCUSSION AT 1215 PM...THERE IS
STILL POTENTIAL FOR DOUBLE DIGIT SNOW FALL ON THE HIGH END OF THE
ENVELOPE OF SHORT RANGE MODEL SOLUTIONS. THE BIGGEST CHANGE OVER
THE LAST FEW HOURS HAS BEEN A SLIGHT EASTWARD /1 COUNTY OR SO/
SHIFT IN THE HEAVIEST SNOW BAND. NOW MODEL CONSENSUS HAS THE AXIS
OF HEAVIEST SNOW FROM ROUGHLY MANKATO...TO THE EASTERN TWIN CITIES
METRO...TO LADYSMITH IN WISCONSIN. AS A RESULT...WE HAVE DECIDED
TO UPGRADE SEVERAL OF THE COUNTIES THAT WERE CURRENTLY IN
ADVISORIES TO A WARNING. THESE ARE THE COUNTIES ON THE SOUTH SIDE
OF THE PREVIOUS WINTER STORM WARNING. A 1 TO 2 COUNTY-WIDE BAND
OF 4 TO 8 INCHES IS STILL EXPECTED JUST ON THE OTHER SIDE OF THE
RAIN/SNOW LINE THIS EVENING...WITH 90% OF THIS SNOW COMING BETWEEN
7 PM AND 12 AM. GIVEN WE SHOULD EXPECT 0.40-0.75" QPF IN ROUGHLY A
6-HR WINDOW...SNOW RATES SHOULD BE IN THE 1-2" PER HOUR THIS
EVENING. WE HAVE ALREADY SEEN THIS ACROSS PORTIONS OF WEST CENTRAL
MN THIS AFTERNOON. WOULDN'T BE TOTALLY SURPRISED IF THE HEAVIEST
SNOW BAND SLIDES EVEN A BIT FARTHER EAST GIVEN WHERE THE PIVOT IS
SETTING UP IN EASTERN NE.
THE SNOW MOVES OUT FAIRLY QUICKLY TONIGHT...AS DRY 850-500MB AIR
SLIDES IN FROM THE WEST AND STRONG Q-VECTOR DIVERGENCE ARRIVES. BY
THE MORNING COMMUTE ONLY EXPECT LIGHT SNOW TO BE LINGERING IN
WISCONSIN.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 415 PM CDT MON APR 22 2013
TO BE HONEST...WE DID NOT SPEND A GREAT DEAL OF TIME DISSECTING THE
EXTENDED FORECAST WITH MUCH OF THE EMPHASIS ON THE IMPENDING
WINTER STORM. THERE IS A MINOR SYSTEM PASSING TO OUR NORTH ON
WEDNESDAY THAT WILL BRING A LITTLE LIGHT RAIN/SNOW TO THE AREA AND
ALSO A REINFORCING SHOT OF COLDER AIR...BUT THAT SYSTEM MOVES
THROUGH QUICKLY. SO COUNT THEM...WE HAVE THREE AND A HALF DAYS
OF COOL/WINTRY WEATHER...BEFORE A PRONOUNCED WARM UP. SPLIT FLOW
ARRIVES FRIDAY AND LAST THROUGH AT LEAST THE WEEKEND. THIS WILL
MEAN NEAR NORMAL TEMPS WHICH IS WELL INTO THE 60S. 60-70 IS IN THE
FORECAST IN THE EXTEND. SO COUNT THEM...THREE AND HALF MORE DAYS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1242 PM CDT MON APR 22 2013
BIG CHANGES TO OUR WEATHER AT THE TERMINALS IS RIGHT ON THE DOOR
STEP. THE SHORT TERM MODELS ARE IN GOOD AGREEMENT SO NO
SIGNIFICANT CHANGES TO THIS SET OF TERMINAL FORECASTS. LOW
PRESSURE OVER WESTERN KANSAS WILL MOVE NORTHEAST TOWARD SOUTHEAST
MINNESOTA THIS EVENING AND THEN INTO THE UPPER PENINSULA OF
MICHIGAN BY MORNING. TREMENDOUS VERTICAL MOTION AND OTHER
ATMOSPHERIC DYNAMICS IN PLACE TO CREATE VERY IMPRESSIVE SNOW
RATES AT KMSP/KRNH. IN FACT THERE IS A SLIGHT CHANCE OF THUNDER
FROM CENTRAL IOWA TO NEAR DLH. WILL NOT CARRY THUNDER IN THE TAFS
AS IT WILL BE EXTREMELY ISOLATED. WITH THE GREAT SNOW RATES WILL
COME REDUCED VISIBILITIES. TEMPERATURES ARE COLD ENOUGH WEST AND
NORTH OF KMSP FOR THE PRECIPITATION TO BEGIN AS SNOW AND REMAIN
ALL SNOW. AS THE LOW MOVES NORTHEAST INTO WISCONSIN THIS EVENING
COLDER AIR WILL FILTER INTO THE EASTERN TERMINALS WITH KEAU
SWITCHING TO ALL SNOW BY 10Z TUESDAY. AIRCRAFT SOUNDINGS INDICATE
THERE IS A 1400 FOOT LAYER OF WARM AIR AT KMSP...THEREFORE EXPECT
KMSP TO HAVE A RASN MIXTURE UNTIL 23-00Z AND THEN ALL SNOW. EAU
SHOULD KEEP A RA/SN MIX GOING THROUGH THE EVENING. A PERIOD OF
HEAVY SNOW EXPECTED FROM EAST OF RWF TO MSP AND RNH THIS EVENING
WITH 1-2 IN/HR SNOW RATES POSSIBLE. THE SNOW WILL TAPER OFF OVER
MIDNIGHT EXCEPT FOR KEAU.
KMSP...VFR CONDITIONS CURRENTLY...WHICH WILL DETERIORATE QUICKLY
AFTER 21Z. RAIN WILL ARRIVE AROUND 1930Z AND A RAIN SNOW MIX WILL
BE NOTED AROUND THE 21Z TIME FRAME. ALL SNOW AROUND 00Z. A PERIOD
OF HEAVY SNOW IS LIKELY THIS EVENING WITH LIFR CONDITIONS...THEN
CONDITIONS WILL IMPROVE AFTER 07Z WITH FLURRIES AFTER 10Z FOR A
FEW HOURS. WINDS WILL BE GUSTY FROM THE NORTH.
/OUTLOOK FOR KMSP/
WED...VFR. CHC MVFR/-RASN AFTN. SW WINDS 10-15 KTS.
THU...VFR. SW WINDS 8-15 KTS.
FRI...VFR. SW WINDS 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR MNZ044-045-
050>052-058>061-066-068-069-076.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT TUESDAY FOR MNZ043-049.
WINTER WEATHER ADVISORY UNTIL 1 AM CDT TUESDAY FOR MNZ048-
054>057-064.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT TUESDAY
FOR MNZ053-062-063-070-077-078-084.
WINTER STORM WARNING UNTIL 1 AM CDT TUESDAY FOR MNZ065-067-
073>075-082-083-091.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
TUESDAY FOR MNZ085-092.
WI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM CDT TUESDAY
FOR WIZ014>016-023>025-027.
&&
SHORT TERM...CLF
LONG TERM...CLF
AVIATION...DRLHazardous weather outlook, Apr 22, 11:20 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1220 PM CDT MON APR 22 2013
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1220 PM CDT MON APR 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW IS EXPECTED THIS AFTERNOON INTO TONIGHT
ACROSS MUCH OF SOUTHERN MINNESOTA. CONSULT THE WINTER WEATHER
MESSAGE FOR MORE INFORMATION. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING FROM SOUTH
CENTRAL INTO EAST CENTRAL MINNESOTA...TO A SMALL PORTION OF
WEST CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS ARE ALSO EXPECTED OVER SOUTH CENTRAL
INTO PORTIONS OF EAST CENTRAL MINNESOTA ON SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 22, 2:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT MON APR 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM SNOW STARBUCK 45.61N 95.53W
04/22/2013 E2.0 INCH POPE MN PUBLIC
&&
SPDWinter Storm, Martin
- When
- April 22, 4:00 PM CST to 9:00 PM CST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around Fairmont.
Winter Storm, Faribault
- When
- April 22, 4:00 PM CST to 9:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around Winnebago.
Winter Storm, Blue Earth
- When
- April 22, 5:00 PM CST to 10:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around Mankato and Good Thunder.
Winter Storm, Waseca
- When
- April 22, 5:00 PM CST to 10:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around Janesville in the far northwest corner.
Winter Storm, Scott
- When
- April 22, 5:00 PM CST to April 23, 12:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 7 inches across the county, with the heaviest near New Prague.
Winter Storm, Le Sueur
- When
- April 22, 6:00 PM CST to 11:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 4 to 7 inches across the county, with the heaviest near Montgomery.
Winter Storm, Rice
- When
- April 22, 6:00 PM CST to 11:00 PM CST
- Where
- Rice forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 7 inches across the county, with the heaviest near Northfield.
Winter Storm, Dakota
- When
- April 22, 6:00 PM CST to April 23, 2:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5 to 7 inches across the county, with the heaviest near Farmington, Lakeville and Apple Valley.
Winter Storm, Ramsey
- When
- April 22, 6:00 PM CST to April 23, 2:00 AM CST
- Where
- Ramsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around St. Paul.
Winter Storm, Hennepin
- When
- April 22, 6:00 PM CST to April 23, 2:00 AM CST
- Where
- Hennepin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around Bloomington.
Winter Storm, Goodhue
- When
- April 22, 7:00 PM CST to April 23, 12:00 AM CST
- Where
- Goodhue forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -92.723 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, with isolated 5 to 6 inches around Cannon Falls and Red Wing.
Winter Storm, Washington
- When
- April 22, 7:00 PM CST to April 23, 2:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Snowfall amounts varied throughout the county, but isolated six inch totals were measured around Cottage Grove and Woodbury.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, April 22, 2013$300,000 · 2.5 in hail · 21 events
- Cold in Texas, April 22 to 23, 201320 events
- Hail in Kansas, April 22, 20131.75 in hail · 9 events
- Heavy Snow in Wisconsin, April 22 to 23, 20138 events
- Winter Weather in South Dakota, April 22, 20137 events
- Winter Storm and Winter Weather in Colorado, April 22 to 23, 20137 events
- Hail and Heavy Rain in Kansas, April 22 to 23, 20131 in hail · 6 events
- Winter Weather in Nebraska, April 22, 20136 events
- Winter Storm in Michigan, April 22 to 23, 20136 events
- Winter Storm in Wisconsin, April 22 to 23, 20136 events
- Hail in Kansas, April 22, 20131 in hail · 5 events
- Winter Weather in Kansas, April 22 to 23, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436342, 436343, 436344, 436345, 436349, 436346, 436347, 436350, 436351, 436352, 436348, 436353.